Close Server: KOPWWW05 | Not logged in


Welcome to Health Care POV | sign in | join
Gerotalk

Pharmacologically-Induced Depression in Long-Term Care

Published August 20, 2008 12:37 PM by Brian Garavaglia

It is no surprise the older adults take more medication that other age groups. Furthermore, it is probably no surprise that older adults in long-term care take on average double the amount of medication of the average older adult who lives outside a nursing care facility. Typically speaking, as one increases the amount of medication, the likelihood for medication side-effects from interaction happens as well. Furthermore, metabolic changes in the older adult often lead to greater medication sensitivity and the potential for adverse effects that are often not found among younger individuals taking similar dosages. One of the common side-effects are manifestations of depression and even depressive disorders. 

Take for instance common blood pressure or anti-hypertensive medications. Common antihypertensive agents such a beta-blockers, e.g., atenolol or propranolol, can cause fatigue, lethargy, symptoms related to depression, as well as depressive disorders themselves. Other types of anti-hypertensive medications like calcium channel blockers such as nifedipine or verapamil can also cause lethargy and depression. As one can imagine, treatment of hypertension is very common in long-term care facilities. Blood pressure medications as well are quite common, with many older adults often using more than one type of blood pressure medication.  In addition, blood pressure medication at times can cause drowsiness and this coupled with feelings of lethargy are often mistaken for depression. When the medication is adjusted, changed or eliminated these apparent depressive symptoms, which are nothing more than pharmacologically-induced side effects that mimic depression, are eliminated. 

Many older adults in long-term care settings also have Parkinson's disease. A very common treatment for Parkinson's disease, a disease that results from a depletion of dopamine in a part of the brain called the substantia nigra, a critical area of the brain for movement, is often treated with Levodopa and its analogs.  Although in many cases this drug and drugs pharmaceutically similar that help aid in reducing Parkinson's symptoms benefit the resident, especially in abating their symptoms. However, often higher doses are needed over greater periods of time and these drugs can led to depression. In fact, major depression that is caused by these medications is frequently viewed as a nonreversible symptom of their disease.   

Many individuals in long-term care are also frequently treated for cardiovascular disease such as arrhythmia or heart failure. Arrhythmias are irregular heartbeats that vary in their level of severity. Heart failure is the progressive weakening of the heart muscle. Both conditions often are treated with medications that can cause symptoms of depression. Drugs such as Digitalis and other cardiac glycosides can lead to symptoms of fatigue, feelings of apathy and low motivation and depression.  Furthermore, drugs that are antiarrhythmic in nature, used to regulate the heat rhythm, such as Lidocaine, or Procainamide also can lead to feelings of depression. 

Cancer is a condition that is often found among many residents in long-term care facilities. Some of these individuals are being treated for their cancer with antineoplastic agents, drugs that are used to treat various forms of cancer. Although we have all heard of many of the other forms of unpleasant side effects that accompany cancer treatment such as nausea and vomiting, depression is also found among these agents.  Here again it is often hard to determine whether the drug is causing depression or whether the person is depressed due to their clinical condition. Furthermore, many of these drugs also have side-effects leading to anemia.  Anemia can lead the person to feel weak, tired, and listless, symptoms often mistakenly taken as depression.     

Drugs such as antibiotics used to treat bacterial infections also hold the potential for depressive side-effects. Commonly used agents such as Cipro and other fluoroquinolones, tetracylines or Cycloserine have been assoicated with depression. Most individuals would frequently not associate antibiotic agents with possible symptoms of depression, yet as is evident, these drugs can and do hold the potential for pharmacologically-induced depression. 

Most individuals who work in long-term care have also witnessed that breathing issues are also quite common. Many nursing home residents often use more than one pharmaceutical agent to treat a pulmonary condition. The use of cortisone based agents, such as prednisone taken orally or even breathing treatments that have cortisone based agents or analogs have been associated with symptoms of depression as well as depressive disorders. 

Finally pain control is often a very important part of resident care in long-term care environments. Narcotic agents, such as morphine or codeine, not only control pain but depress the central nervous system. These drugs do hold the potential for causing depression. Even less powerful pain control agents such as salicylates and NSAIDs hold the potential for creating symptoms often assoiciated with depression. One has to wonder how often many symptoms of depression are pharmaceutically induced by pain medications given the amount of medication that is used to control pain.

The list could go on, but it would not be beneficial to continue and develop a litany of medications that are associated with depressive symptoms. Suffice it to say that medications have many side-effects and the potential for adverse pharmacological effects increases with age. Furthermore, since many medications have these effects and since many older adults in long-term care use a large number of medications, it is often difficult to determine which medications, or which combinations of medications, may be causing depression or depressive symptomatology. But, it should be evident that many symptoms of depression within the long-term care environment can often be caused by the very medications that are being used to help them with problems in other areas.    

Because older adults in long-term care settings use many medications and because depression is quite common in older adults in these environments, it is very important for many professionals in nursing care facilties to become sensitized to the potential that pharmacological treatment and intervention hold in causing mood disturbances such as depression. All too often many individuals look to treat depression by adding medication to an already large medication regime, e.g., antidepressant medications.  In many cases this is quite appropriate. However, instead of always looking to treat the symptoms of depression through adding another medication, it may be beneficial to first look at all the medications that the resident is taking and possibly take away certain medications that may hold the potential for causing these symptoms.  

 

  

posted by Brian Garavaglia
tags:

0 comments

leave a comment



To prevent comment spam, please type the code you see below into the code field before submitting your comment. If you cannot read the numbers in the image, reload the page to generate a new one.

Captcha
Enter the security code below:
 

Search

About this Blog


    Brian Garavaglia, PhD
    Occupation: Long-term care administrator
    Setting: Sterling Heights, Mich.
  • About Blog and Author

Keep Me Updated

Archives